Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Honolulu, HI

February 22, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 22, 2013, 12:47 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2013, 12:47 PM HST (22:47 UTC)
Expired
Feb 22, 2013, 3:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 86 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 1:39 PM HSTFLASH FLOODNw Hana, HISTREAMS FLOWING, FLOODING ALONG HANA HIGHWAY, POWER OUT IN HANA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WGHW50 PHFO 222247
FFWHFO
HIC009-230145-
/O.NEW.PHFO.FF.W.0031.130222T2247Z-130223T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1247 PM HST FRI FEB 22 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 345 PM HST

* AT 1242 PM HST...RADAR SHOWED HEAVY RAIN 6 MILES SOUTH OF NAHIKU...
  OR ABOUT 23 MILES SOUTHEAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PAUWELA...KEANAE...HANA AND HAIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 345 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2100 15634 2084 15591 2062 15600 2056 15628

$$
BURKE
1 follow-up statement
809 
WGHW70 PHFO 230130
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST FRI FEB 22 2013

HIC009-230139-
/O.CAN.PHFO.FF.W.0031.000000T0000Z-130223T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
330 PM HST FRI FEB 22 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT AND SATURDAY FOR THE 
ISLANDS OF MAUI AND THE BIG ISLAND.

LAT...LON 2100 15634 2084 15591 2062 15600 2056 15628

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:00 AM HST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 22, 10:00 AM HST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI FEB 22 2013

.SYNOPSIS...
A BREEZY TRADE WIND WEATHER PATTERN WILL CONTINUE FOR THE NEXT
SEVERAL DAYS THANKS TO HIGH PRESSURE NORTH OF THE STATE. AN UPPER
TROUGH IN THE ISLANDS VICINITY WILL KEEP THE AIRMASS ON THE UNSTABLE
SIDE FOR THE NEXT COUPLE OF DAYS. THIS WILL RESULT IN LOCALLY HEAVY
RAINFALL IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED BY THE MIDDLE
OF NEXT WEEK AS THE AIRMASS BECOMES MORE STABLE.

&&

.DISCUSSION...
AT THE SURFACE...HIGH PRESSURE IS PRESENTLY CENTERED FAR TO THE
NORTH NORTH EAST OF THE STATE. THE HIGH IS FORECAST TO DRIFT SLOWLY
TOWARD THE EAST OVER THE NEXT FEW DAYS. THIS WILL RESULT IN A SLIGHT
DECREASE IN TRADE WIND SPEEDS. ANOTHER HIGH IS FORECAST TO BUILD IN
TO OUR NORTH ON TUESDAY RESULTING IN A SLIGHT UPTICK IN TRADE WINDS
SPEEDS AT THAT TIME. BY THURSDAY THE HIGH WILL HAVE MOVED OFF TO
POSITION FAR TO THE NORTHEAST OF THE STATE AS A FRONT BEGINS TO
APPROACH THE STATE FROM THE NORTHWEST. THE TRADE WINDS WILL THEN
DECREASE ONCE AGAIN.

ALOFT...AN UPPER LEVEL TROUGH IS PRESENTLY CENTERED ACROSS THE
STATE. THE UPPER LEVEL TROUGH IS FORECAST TO DRIFT SLOWLY TOWARD THE
EAST OVER THE NEXT COUPLE OF DAYS. IN THE MIDDLE LEVELS OF THE
ATMOSPHERE...AND EAST TO WEST ORIENTED TROUGH LIES ACROSS THE AREA.
THIS PLACES THE ISLANDS IN A RATHER UNSTABLE ENVIRONMENT. THIS
TROUGH WILL REMAIN IN PLACE FOR THE NEXT COUPLE OF DAYS AND THEN
GRADUALLY SHIFT EASTWARD AS A RIDGE BUILDS IN TO THE NORTHWEST OF
THE STATE. THIS WILL CAUSE THE ATMOSPHERE TO BECOME MORE STABLE WITH
TIME.

PRECIPITATION WISE...LOCALLY HEAVY SHOWERS WITH ISOLATED
THUNDERSTORMS
ARE POSSIBLE THROUGH TONIGHT ESPECIALLY FROM OAHU EASTWARD. WITH THE
TROUGH REMAINING NEAR THE ISLANDS THROUGH THE WEEKEND...A WET TRADE
WIND WEATHER PATTERN WILL CONTINUE. AS RIDGING BUILDS IN ALOFT EARLY
NEXT WEEK...SHOWER ACTIVITY WILL LIKELY TAPER OFF AND BE DEPENDENT
ON INCOMING MOISTURE RIDING IN ON THE TRADES.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL LIKELY REMAIN UP THROUGH THE WEEKEND FOR
ALL HAWAIIAN COASTAL WATERS DUE TO THE STRONG TRADE WINDS AND ROUGH
SEAS.

THE HIGH SURF ADVISORY WILL LIKELY REMAIN UP FOR EAST FACING SHORES
THROUGH THE WEEKEND DUE TO THE ROUGH AND CHOPPY SURF PRODUCED BY THE
TRADES.

&&

.AVIATION...

STRONG TRADEWINDS WILL CONTINUE TO CREATE MVFR CEILINGS ACROSS
WINDWARD SLOPES WITH ISOL IFR. AIRMET TANGO CONTINUES FOR
LLVL TURB IMMEDIATELY DOWNWIND OF THE MOUNTAINS AND ABOVE 32
THOUSAND FEET. AIRMET SIERRA ISSUED FOR MTN OBSCURATION FOR OAHU
MAUI AND THE BIG ISLAND. AIRMET ZULU IN EFFECT FOR MID-LEVEL ICING
IN LAYERED CLOUDS NEAR THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH
AND EAST-KOHALA.

WINTER STORM WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

FLASH FLOOD WATCH UNTIL 6 AM HST SATURDAY FOR THE BIG ISLAND AND
MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST-FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN
WATERS

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...MORRISON

In the hours before

Local storm report, Feb 22, 9:05 AM HST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
905 AM HST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLOOD            3 SW HAENA              22.19N 159.60W
02/21/2013                   KAUAI              HI   NEWSPAPER

            ROUGHLY 50 HIKERS WERE STRANDED ON THE WEST SIDE OF THE
            STREAM BY HANAKAPIAI BEACH ALONG THE NA PALI COAST, DUE
            TO ELEVATED STREAM LEVELS OVERNIGHT. AROUND 800 AM HST,
            KAUAI FIRE DEPARTMENT WAS ABLE TO SAFELY ASSIST HIKERS
            ACROSS THE STREAM.

0430 PM     FLOOD            3 SW HAENA              22.19N 159.60W
02/21/2013                   KAUAI              HI   NEWSPAPER

            A HIKER WAS SWEPT OUT TO SEA IN THE STREAM BY HANAKAPIAI
            BEACH ALONG THE NA PALI COAST.

0750 AM     NON-TSTM WND DMG WAIHEE                  20.93N 156.51W
02/22/2013                   MAUI               HI   BROADCAST MEDIA

            POWER OUTAGES REPORTED.

0750 AM     NON-TSTM WND DMG KALIHI                  21.33N 157.88W
02/22/2013                   HONOLULU           HI   BROADCAST MEDIA

            POWER OUTAGES REPORTED IN KALIHI AND ALEWA HEIGHTS.

&&

LEATON
Local storm report, Feb 22, 11:10 AM HST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1110 AM HST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             16 ESE WAIKII           19.79N 155.44W
02/21/2013  U0.0 INCH        HAWAII             HI   PARK/FOREST SRVC

            SUMMIT ROAD IS CLOSED TO PUBLIC AT VISITOR CENTER. RANGER
            REPORTS BLOWING SNOW AND FREEZING ROAD SURFACES.

0430 PM     FLOOD            3 SW HAENA              22.19N 159.60W
02/21/2013                   KAUAI              HI   NEWSPAPER

            *** 1 FATAL *** A HIKER WAS SWEPT UP IN SWOLLEN STREAM
            NEAR HANAKAPIAI BEACH ALONG THE NA PALI COAST. BODY
            RECOVERED 0830 HST 2/22/13.

0830 AM     FLOOD            PAIA                    20.90N 156.38W
02/22/2013                   MAUI               HI   BROADCAST MEDIA

            BALDWIN PARK CLOSED DUE TO FLOODING

&&

CEB

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:32 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 21, 3:03 PM HSTFlash Flood WarningHFOKalawao9 hr
Feb 21, 5:13 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 21, 8:19 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Feb 22, 1:51 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Feb 22, 3:29 AM HSTWind AdvisoryHFOHawaii12 hr
Feb 22, 4:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 22, 5:47 AM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 22, 8:22 AM HSTAreal Flood AdvisoryHFOKalawao6 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.